Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2019, 4:03 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2019, 4:03 PM MDT (22:03 UTC)
- Expired
- Jul 22, 2019, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:01 PM MDT | FLASH FLOOD | 2 S Carlsbad, NM | SPOTTER REPORTED 2 INCHES OF RAIN IN ABOUT AN HOUR WITH FLOODING OF LOW LYING AREAS. |
| Jul 22, 5:11 PM MDT | FLASH FLOOD | Carlsbad, NM | CURB TO CURB FLOODING ON MANY STREETS IN CARLSBAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372 WGUS54 KMAF 222203 FFWMAF NMC015-025-230100- /O.NEW.KMAF.FF.W.0020.190722T2203Z-190723T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 403 PM MDT Mon Jul 22 2019 The National Weather Service in Midland has issued a * Flash Flood Warning for... Southern Eddy County in southeastern New Mexico... Southern Lea County in southeastern New Mexico... * Until 700 PM MDT. * At 402 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Carlsbad, Eunice, Jal, Loving, Avalon, Eunice Airport, Malaga, Jal Airport, Carlsbad North, Carlsbad Caverns National Park, Whites City, Otis, Cavern City Air Terminal, Living Desert State Park, Lake Avalon and Oil Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3251 10459 3253 10307 3212 10306 3207 10460 $$ 29
1 follow-up statement
561 WGUS74 KMAF 222301 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 501 PM MDT Mon Jul 22 2019 NMC015-025-230100- /O.CON.KMAF.FF.W.0020.000000T0000Z-190723T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eddy NM-Lea NM- 501 PM MDT Mon Jul 22 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR SOUTHERN EDDY AND SOUTHERN LEA COUNTIES... At 500 PM MDT, the public reported flooding occurring from thunderstorms in south Carlsbad. Up to two inches of rain have already fallen. Flash flooding is expected. Some locations that will experience flooding include... Carlsbad, Eunice, Jal, Loving, Avalon, Eunice Airport, Malaga, Jal Airport, Carlsbad North, Carlsbad Caverns National Park, Whites City, Otis, Cavern City Air Terminal, Living Desert State Park, Lake Avalon and Oil Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3251 10459 3253 10307 3212 10306 3207 10460 $$ 29
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:54 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 22, 12:54 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 154 PM CDT Mon Jul 22 2019 .DISCUSSION... The upper ridge centered over the Four Corners region today will remain confined to the West as a strong trough digs over the Eastern US. This will keep the region on the east side of the high which is expected to move little over the next 10 days. A rare summer cold front has sagged into the area this morning bringing a change from our recent hot wx. As of 18z believe the front has moved south of CNM... INK... and MAF but not much cooling with it yet. Portions of SE NM with more cloud cover were still in the 70s. The front should continue to only make slow progress the rest of the afternoon before pushing southward tonight. Temperatures the next couple of days should be below normal... on Tuesday morning lows expected to generally be in the 60s with highs in the 80s. Highs in the 90s return Wednesday to much of the area with readings getting back to near normal on Thursday. Widespread mid 90s expected Friday into early next week. Good chance of storms along and behind the front this afternoon... tonight... and Tuesday. As of 18z have some convection beginning along the front. MAF 12z sounding showed PW has increased to 1.38 inches so potential for locally heavy rain. Stayed to the lower side of guidance and still had to increase pops tonight. Guidance shows best pops tonight west and south of MAF. Tomorrow may have some storms hanging around... lowered pops especially north of the Pecos River... and shifted best chances southward to the Davis Mtns/Marfa Plateau. Only low chances over the higher elevations after in the extended. Previous guidance had been suggesting possibility of a high wind event at GDP tonight with the front but 12z has backed off of that. Went ahead and increased wind speeds there this evening but will not issue any wind product. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 87 63 90 / 20 0 0 0 Carlsbad 66 87 64 91 / 60 30 10 10 Dryden 75 94 70 96 / 50 30 20 10 Fort Stockton 67 87 64 90 / 60 30 10 10 Guadalupe Pass 57 76 61 85 / 60 40 10 10 Hobbs 63 85 61 88 / 40 10 0 10 Marfa 62 81 55 85 / 60 40 10 10 Midland Intl Airport 66 88 63 91 / 30 10 0 0 Odessa 65 88 64 90 / 40 10 0 0 Wink 67 90 64 92 / 50 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/72
Hazardous weather outlook, Jul 22, 1:03 PM MDT, 3 hours before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 203 PM CDT Mon Jul 22 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 203 PM CDT Mon Jul 22 2019 /103 PM MDT Mon Jul 22 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected tonight across southeast New Mexico and much of west Texas. The greatest areal coverage of storms is expected to be along and south and west of the Pecos River with locally heavy rainfall and flash flooding possible. The strongest storms will also be capable of producing brief gusty winds, small hail and frequent lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday, especially Tuesday morning along and south of the Pecos river. Locally heavy rainfall and localized flash flooding will be the main concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jul 22, 2:26 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
326 PM CDT Mon Jul 22 2019
TXZ050-060-061-222115-
Andrews TX-Ector TX-Winkler TX-
326 PM CDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN
ECTOR...ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Andrews, moving southwest at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Andrews, Goldsmith, Notrees, Florey, Frankel City and Andrews County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3248 10260 3210 10233 3173 10279 3217 10307
3228 10306
TIME...MOT...LOC 2026Z 058DEG 16KT 3217 10264
29Special weather statement, Jul 22, 2:28 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
328 PM CDT Mon Jul 22 2019
NMZ028-033-034-TXZ059-273-274-222115-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
Loving TX-Eastern Culberson County TX-Reeves County Plains TX-
328 PM CDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDDY...SOUTHERN LEA...
NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING
COUNTIES UNTIL 415 PM CDT/315 PM MDT/...
At 328 PM CDT/228 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles east of Malaga, or 24 miles southeast of
Carlsbad, moving southwest at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Carlsbad, Loving, Carlsbad North, Eunice Airport, Malaga, Whites
City, Carlsbad Caverns National Park, Red Bluff Reservoir, Halfway,
Otis, Cavern City Air Terminal and Living Desert State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3259 10371 3247 10323 3219 10306 3217 10306
3185 10441 3239 10462
TIME...MOT...LOC 2028Z 061DEG 16KT 3220 10389
29Special weather statement, Jul 22, 2:29 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Mon Jul 22 2019
TXZ059-067-273-274-222115-
Loving TX-Eastern Culberson County TX-Reeves County Plains TX-
Ward TX-
329 PM CDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD...NORTHEASTERN CULBERSON AND CENTRAL LOVING
COUNTIES UNTIL 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Mentone, moving west at 15 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pecos, Toyah, Mentone, Barstow, Orla, Red Bluff Reservoir, Pecos
Municipal Airport, Slash Ranch and Red Bluff.
This includes Interstate 20 between mile markers 11 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 10369 3200 10365 3146 10337 3114 10392
3187 10418
TIME...MOT...LOC 2029Z 075DEG 15KT 3170 10372
29Special weather statement, Jul 22, 3:11 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 411 PM CDT Mon Jul 22 2019 TXZ059-273-274-222200- Loving TX-Eastern Culberson County TX-Reeves County Plains TX- 411 PM CDT Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 500 PM CDT... At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near Orla, or 24 miles west of Mentone, moving west at 20 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Red Bluff Reservoir, Orla and Red Bluff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3200 10386 3150 10386 3135 10442 3200 10447 TIME...MOT...LOC 2111Z 093DEG 17KT 3177 10400 29
Special weather statement, Jul 22, 3:12 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
412 PM CDT Mon Jul 22 2019
NMZ027-028-033-034-TXZ059-222200-
Southern Lea County NM-Eddy County Plains NM-
Guadalupe Mountains of Eddy County NM-Central Lea County NM-
Loving TX-
412 PM CDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHWESTERN WINKLER...NORTHERN CULBERSON
AND NORTHERN LOVING COUNTIES UNTIL 500 PM CDT/400 PM MDT/...
At 412 PM CDT/312 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles east of Malaga, or 26 miles southeast of
Carlsbad, moving west at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Carlsbad, Loving, Avalon, Seven Rivers Airport, Malaga, Brantley Lake
State Park, Carlsbad North, Carlsbad Caverns National Park, Whites
City, Otis, Cavern City Air Terminal, Living Desert State Park,
Lakewood, Bennett and Lake Avalon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3268 10468 3248 10326 3200 10319 3199 10398
3200 10399 3200 10472
TIME...MOT...LOC 2112Z 082DEG 16KT 3221 10383
29Special weather statement, Jul 22, 3:15 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
415 PM CDT Mon Jul 22 2019
TXZ060-061-067-068-222200-
Crane TX-Ector TX-Ward TX-Winkler TX-
415 PM CDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 500
PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Monahans, moving west at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Odessa, Monahans, Thorntonville, West Odessa, Odessa Schlemeyer
Field, Penwell, Roy Hurd Memorial Airport and Monahans Sandhills
State Park.
This includes Interstate 20 between mile markers 78 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3196 10242 3189 10229 3175 10229 3144 10288
3177 10303
TIME...MOT...LOC 2115Z 079DEG 14KT 3170 10270
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:14 PM MDT | Special Weather Statement | MAF | Eddy | 46 min |
| Jul 21, 6:52 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 53 min |
| Jul 21, 7:46 PM MDT | Special Weather Statement | MAF | Eddy | 44 min |
| Jul 22, 2:28 PM MDT | Special Weather Statement | MAF | Eddy | 47 min |
| Jul 22, 3:12 PM MDT | Special Weather Statement | MAF | Eddy | 48 min |
| Jul 22, 3:21 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 22, 4:45 PM MDT | Special Weather Statement | MAF | Eddy | 45 min |
| Jul 22, 5:47 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.